Hail, Webster
- When
- June 24, 2:07 PM CST
- Where
- Webster County, Clay
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.480, -87.830
Scattered showers and storms consolidated into a couple of very strong thunderstorms as they moved east across western Kentucky. An isolated large hail and damaging wind event occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered showers and storms consolidated into a couple of very strong thunderstorms as they moved east across western Kentucky. An isolated large hail and damaging wind event occurred. The storms developed along an outflow boundary from morning convection draped from central Arkansas into parts of southwest Kentucky. An upper level disturbance over southeastern Missouri moved east, helping to strengthen the storms. Moderately strong deep-layer wind shear and moderate instability supported isolated damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 24, 1:37 PM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 237 PM CDT Sun Jun 24 2018 .UPDATE... Issued at 234 PM CDT Sun Jun 24 2018 Update issued for 18Z TAF Issuance. UPDATE Issued at 1021 AM CDT Sun Jun 24 2018 Mid-morning update to reflect near term (rest of today through this evening). The latest forecast incorporates a blend of the 12z/13z (7 am and 8am CDT) HRRR guidance. There is some definite near surface boundary layer shear in place, with broad southwesterly 10 knots at 1kft and 35 knots at 6kft from the KPAH VAD wind profile, while surface winds to the north of KPAH are still south-southeast. The 14z LAPS surface winds showing convergence from the western Purchase area...northward to Uniontown KY and Pinckneyville IL...with winds from southeast to northwest across that area. This is advecting higher thetae air, with surface based CAPE's of 1500-2400 j/kg the west over the southern Pennyrile and Purchase area of West Kentucky, moving across the Mississippi River into southeast Missouri. With all this in mind, as the first vort lobe associated with the northwest AR MCV moves toward the Mississippi River, may see some invorgation of the convective line through southeast Missouri. This should also heighten updraft cores as the line intersects the higher theta-e air over southwest Illinois and west Kentucky. The HRRR Updraft Helicity values increase with the approach of the MCV into southeast Missouri between 1pm and 3pm before advecting east into southwest Illinois and across the Purchase and southern Pennyrile areas late this afternoon. This may certainly aid in severe weather potential this afternoon and into this evening. Adjusted winds, temperatures, dewpoints, and cloud cover to reflect precipitation changes in the near term. UPDATE Issued at 648 AM CDT Sun Jun 24 2018 Have increased POPs this morning over that part of southeast MO, mainly SW of a line from Van Buren to New Madrid in response to shower/thunderstorm activity moving northeast through Arkansas. Expect the northeastward progression/development of this to eventually decrease but expect more development this afternoon as the 500mb short wave interacts with the destabilizing atmosphere. Amended aviation discussion for 12Z TAFs. && .SHORT TERM...Tonight through Tuesday Night Issued at 238 AM CDT Sun Jun 24 2018 After a respite from showers/thunderstorms through much of this morning, we will see thunderstorms increase by afternoon, beginning across southeast MO and working eastward, as a pronounced 500mb short wave progresses east across the Mid Mississippi Valley. A nearly stationary boundary bi-secting the region will also provide some focus for thunderstorm development this afternoon through Monday as it tries to lift NE and leaves us in the warm sector. Thus will maintain solid chance to likely POPS across the FA beginning today across the SW 2/3 of the FA and across all the FA tonight and Monday except for lesser to no POPS toward the MO Ozark Foothills for Monday. There is a Slight Risk of severe thunderstorms today/tonight as the atmosphere undergoes its diurnal destabilization, peaking around 1500- 2000 J/kg MLCAPE across the southern 2/3 of the FA late this afternoon/early this evening. The other concern is heavy rainfall potential with 1 to 2 inches plus forecast through Monday morning. Some upper ridging takes place by Monday night and most of the FA will see a break from the thunderstorms Monday night through Tuesday night. The main rain chance Monday night through Tuesday night will be in the N/NE counties in closer proximity to a nearly vertically stacked closed shortwave low moving toward the Great Lakes region. .LONG TERM...Wednesday through Saturday Issued at 238 AM CDT Sun Jun 24 2018 On Wednesday, we will be seeing what looks to be the last in a series of upper level disturbances to move through the area. This feature has been rather consistent for the past few days but the wave is not that strong but deeper moisture will be available. Will maintain the chance type POPs for now, suggesting scattered storms. Upper level heights will be rising Wednesday night into Thursday. Models continue to suggest convection possible in our eastern sections on the eastern edge of the upper high. Decent moisture exists to support this and therefore, will continue to highlight the eastern half of the CWA for precipitation chances, mainly for Thursday afternoon but could see activity lingering into the evening if it does indeed develop. The area appears fairly dry on Friday as upper level high pressure dominates, although the center of the upper high does look like it will be shifting east with time. Isolated convection cannot be ruled out however with the amount of moisture in place and not a very strong cap. Moisture returning on the back side of the departing upper high may be enough to warrant some storms as we head into the day on Saturday. With no real forcing though, will cap off chances to isolated. It will be very warm from mid to late week with highs in the lower 90s. We may very well see readings in the mid 90s across parts of the area especially on Thursday and Friday when the upper high becomes more established over the region. Heat indices will likely be in the 100 to 105 degree range for at least the first part of the extended forecast, with many locations possibly looking at heat indices above 105 degrees. && .AVIATION... Issued at 234 PM CDT Sun Jun 24 2018 Warm front will drive pm/heat of day convective chances, and offer MVFR cigs/vsbys. Then the short res models, particularly the HRRR, suggests the wave moving in will activate/develop additional showers/storms this evening/overnight. Have included MVFR restrictions to carry, with attempt to pinpoint main time frames of convection. A lesser chance will exist for IFR restrictions, if a strong storm moves overtop the terminal, and that is reflected with a conditional group during its best time chance overnight. Improving conditions tmrw will be gradual, with restricted cigs likely carrying thru much of the planning period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 318 AM CDT Sun Jun 24 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-250830- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 318 AM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance of storms, including a slight risk of severe storms, through tonight across most of southeast Missouri, western Kentucky and the southern tip of Illinois. There is a marginal risk of severe thunderstorms elsewhere across the region through tonight. Damaging winds will be the primary storm hazards should a severe storm occur, with lightning and heavy rain possible with any storm. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to severe storms are possible Monday and Tuesday.Thunderstorms are possible across at least parts of the region Wednesday and Thursday as well. Locally heavy downpours and lightning will be the more frequent hazards. Heat Index values will be in the 90s to around 100 Monday and Tuesday, 100 to 105 Wednesday, and around 105 during the end of the week. A heat advisory may eventually be needed during this time period. .SPOTTER INFORMATION STATEMENT... Spotters should maintain a basic weather watch in case activation is requested.
Special Weather Statement
National Weather Service Paducah KY
1116 AM CDT SUN JUN 24 2018
MOZ109-241645-
Butler MO-
1116 AM CDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUTLER COUNTY UNTIL 1145
AM CDT...
At 1116 AM CDT, Doppler radar was tracking a strong thunderstorm near
Neelyville, or 11 miles northeast of Corning, moving northeast at 25
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Neelyville, Qulin and Harviell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3650 9058 3659 9058 3660 9059 3667 9059
3666 9014 3665 9015 3664 9014 3662 9015
3660 9018 3655 9018 3654 9021 3653 9021
3652 9022 3650 9022
TIME...MOT...LOC 1616Z 222DEG 23KT 3652 9042
07Special Weather Statement
National Weather Service Paducah KY
1138 AM CDT SUN JUN 24 2018
MOZ109-110-114-241715-
Butler MO-Stoddard MO-New Madrid MO-
1138 AM CDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NEW MADRID...
SOUTHWESTERN STODDARD AND EAST CENTRAL BUTLER COUNTIES UNTIL 1215 PM
CDT...
At 1138 AM CDT, Doppler radar was tracking a strong thunderstorm near
Glennonville, or 9 miles north of Chalk Bluff Natural Area, moving
northeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dexter, Bernie, Malden, Parma, Fisk and Dudley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3663 8996 3663 9015 3662 9016 3661 9016
3660 9018 3655 9019 3678 9029 3685 8990
3657 8980 3654 8996
TIME...MOT...LOC 1638Z 229DEG 34KT 3662 9019
07Special Weather Statement
National Weather Service Paducah KY
302 PM CDT SUN JUN 24 2018
KYZ015-242045-
Webster KY-
302 PM CDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER COUNTY UNTIL 345 PM
CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clay, or 7 miles north of Providence, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Providence, Sebree, Clay, Dixon, Slaughters and Wheatcroft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3749 8750 3746 8759 3735 8781 3735 8782
3736 8783 3738 8781 3739 8782 3738 8784
3742 8784 3742 8786 3749 8792 3764 8773
3765 8750 3760 8748 3759 8740 3757 8738
TIME...MOT...LOC 2002Z 278DEG 23KT 3751 8780
07The Evansville,IN radar (KVWX), 87 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A utility pole was snapped, causing a power outage. Pieces of a roof were blown off a pole barn garage. Several tree limbs were down in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756874, 756875.